Stability and Benchmark-Based Convergence Assessment of Extended Cubic B-Spline Collocation for Time-Fractional Advection-Diffusion Equations
DOI:
https://doi.org/10.33003/fjs-2026-1019-6252Keywords:
Caputo Derivative, Time Fractional Advection - Difussion, Extended Cubic B-Splines, Implicit Collocation, Fourier Stability, Benchmark VerificationAbstract
This study examines a fully implicit finite difference scheme based on extended cubic B-spline collocation for solving one-dimensional tim236e-fractional advection–diffusion equations. The time-fractional derivative is approximated using the Caputo formulation with the L1 discretization scheme, while the spatial derivatives are approximated using extended cubic B-spline basis functions. The resulting fully discrete system incorporates the memory effects of the fractional derivative together with the prescribed initial and boundary conditions. The stability and convergence properties of the scheme are examined through Fourier analysis and mathematical approximation estimates under appropriate assumptions. The numerical performance is assessed using two benchmark problems with known analytical solutions. Comparisons of the published numerical and exact solutions demonstrate good agreement, while the reported error norms and spatial refinement results indicate decreasing numerical errors as the spatial grid is refined. The findings support the accuracy and applicability of the fully implicit extended cubic B-spline collocation scheme for the considered benchmark problems
References
Ainsworth, M., & Glusa, C. (2017). Aspects of an adaptive finite element method for the fractional Laplacian: A priori and a posteriori error estimates, efficient implementation and multigrid solver. arXiv (Cornell University), 327, 4–35. https://doi.org/10.1016/j.cma.2017.08.019
Allagui, A., Paradezhenko, G. V., Pervishko, A. A., Yudin, D., & Benaoum, H. (2024). Fundamental solution of the time-space bi-fractional diffusion equation with a kinetic source term for anomalous transport. Scientific Reports, 14(1), 12886. https://doi.org/10.1038/s41598-024-63579-7
Alshehry, A. S., Shah, R., & Alqahtani, A. M. (2026). Analytical solutions and dynamic behavior of conformable fractional reaction-diffusion systems. Scientific Reports, 16(1). https://doi.org/10.1038/s41598-026-39044-y
Alshehry, A. S., Yasmin, H., & Mahnashi, A. M. (2025). Exploring fractional Advection-Dispersion equations with computational methods: Caputo operator and Mohand techniques. AIMS Mathematics, 10(1), 234–269. https://doi.org/10.3934/math.2025012
Arumugam, P., Valanarasu, T., Chandru, M., & Ramos, H. (2025). A Quintic Spline-Based Computational Method for Solving Singularly Perturbed Periodic Boundary Value Problems. Axioms, 14(1), 73. https://doi.org/10.3390/axioms14010073
Bibi, S., & Ejaz, S. T. (2026). Efficient numerical treatment of time fractional advection diffusion equations for modeling heat, pollutant and particle transport using subdivision collocation. Scientific Reports. https://doi.org/10.1038/s41598-026-51148-z
Chen, M., & Deng, W. (2014). Fourth Order Accurate Scheme for the Space Fractional Diffusion Equations. arXiv (Cornell University), 52(3), 1418–1438. https://doi.org/10.1137/130933447
Cuesta, E., Lubich, C., & Palencia, C. (2006). Convolution quadrature time discretization of fractional diffusion-wave equations. Mathematics of Computation, 75(254), 673–696. https://doi.org/10.1090/s0025-5718-06-01788-1
Du, Q., Yang, J., & Zhou, Z. (2020). Time-Fractional Allen–Cahn Equations: Analysis and Numerical Methods. Journal of Scientific Computing, 85(2). https://doi.org/10.1007/s10915-020-01351-5
Hristov, J. (2023). The Fading Memory Formalism with Mittag-Leffler-Type Kernels as A Generator of Non-Local Operators. Applied Sciences, 13(5), 3065. https://doi.org/10.3390/app13053065
Jin, B., Lazarov, R., Pasciak, J. E., & Zhou, Z. (2014). Error Analysis of a Finite Element Method for the Space-Fractional Parabolic Equation. SIAM Journal on Numerical Analysis, 52(5), 2272–2294. https://doi.org/10.1137/13093933x
Jin, B., Lazarov, R., & Zhou, Z. (2016). Two Fully Discrete Schemes for Fractional Diffusion and Diffusion-Wave Equations with Nonsmooth Data. SIAM Journal on Scientific Computing, 38(1). https://doi.org/10.1137/140979563
Krishnamohan, K. S. (2025). Splines and Special Functions to Solve Boundary Value Problems in Differential Equations. Journal of Information Systems Engineering & Management, 10(3), 1912–1926. https://doi.org/10.52783/jisem.v10i3.8859
Li, L., Fu, H., Zhang, B. Z. B., & Xie, S. (2024). A Fast Compact Block-Centered Finite Difference Method on Graded Meshes for Time-Fractional Reaction-Diffusion Equations and Its Robust Analysis. Numerical Mathematics Theory Methods and Applications, 17(2), 429–462. https://doi.org/10.4208/nmtma.oa-2023-0108
Lin, Y., Huang, J., Carr, E. J., Hsieh, T.-C., Zhan, H., & Yu, H. (2023). A temporally relaxed theory of physically or chemically non-equilibrium solute transport in heterogeneous porous media. Journal of Hydrology, 620, 129432. https://doi.org/10.1016/j.jhydrol.2023.129432
Manzoor, S., Yaseen, M., Awadalla, M., & Zaway, H. (2025). A uniform hyperbolic polynomial B-spline approach for solving the fractional diffusion-wave equations in the Caputo-Fabrizio sense. AIMS Mathematics, 10(7), 17049–17081. https://doi.org/10.3934/math.2025765
Margenov, S. (2026). Recent Advances in Rational Approximation Methods for Spectral Fractional Diffusion Problems. Axioms, 15(5), 342. https://doi.org/10.3390/axioms15050342
Mehri, A., Abdo, M. S., Bouhadjera, H., Dawood, A., Aldwoah, K., & Egami, R. H. (2025). Finite element analysis of a multi-term nonlinear time-fractional convection-diffusion equation with Caputo-Fabrizio derivative. Boundary Value Problems, 2025(1). https://doi.org/10.1186/s13661-025-02112-9
Mohyud-Din, S. T., Akram, T., Abbas, M., Ismail, A. I., & Ali, N. H. M. (2018). A fully implicit finite difference scheme based on extended cubic B-splines for time fractional advection–diffusion equation. Advances in Difference Equations, 2018, Article 109. https://doi.org/10.1186/s13662-018-1537-7
Okunola, K., Adebisi, F., & Ojurongbe, T. (2025). A Laguerre-perturbed Galerkin method for numerical solution of higher-order nonlinear integro-differential equations. FUDMA Journal of Sciences, 9(11), 238–242. https://doi.org/10.33003/fjs-2025-0911-3991
Olayiwola, M. O., Adebisi, A. F., Abubakre, B., & Yunus, A. O. (2025). Numerical simulation and analysis of a Caputo fractional-order SEIR model for COVID-19 prevalence using the Hermite polynomial collocation and Laplace-Adomian decomposition methods. FUDMA Journal of Sciences, 9(10), 296–311. https://doi.org/10.33003/fjs-2025-0910-3837
Pleszczyński, M. (2026). Application of Differential Transformation Method to Fractional Differential Equations With Delay. Mathematical Methods in the Applied Sciences. https://doi.org/10.1002/mma.70659
Podlubný, I. (2025). Fractional Differential Equations (R. M. Jena & S. Chakraverty, Eds.). https://doi.org/10.3390/books978-3-7258-4742-6
Reddy, Y. R. (2025). B-Spline Collocation Method for Solving Time-Dependent Differential Equations. International Journal of Science and Research (IJSR), 1539. https://doi.org/10.21275/sr25626094457
Roul, P., & Goura, V. M. K. P. (2020). A high order numerical scheme for solving a class of non‐homogeneous time‐fractional reaction diffusion equation. Numerical Methods for Partial Differential Equations, 37(2), 1506–1534. https://doi.org/10.1002/num.22594
Shafiq, M., Fatima, A., Abbas, M., Alosaimi, M., & Abdullah, F. A. (2025). An effective extended cubic B-spline approach for solving time-fractional diffusion wave equation with exponential kernel. Alexandria Engineering Journal, 117, 148–163. https://doi.org/10.1016/j.aej.2024.12.102
Shams, M., & Carpentieri, B. (2025). Efficient families of higher-order Caputo-type numerical schemes for solving fractional order differential equations. Alexandria Engineering Journal, 124, 337–361. https://doi.org/10.1016/j.aej.2025.02.111
Suzuki, J. L., Gulian, M., Zayernouri, M., & D’Elia, M. (2021). Fractional Modeling in Action: A Survey of Nonlocal Models for Subsurface Transport, Turbulent Flows, and Anomalous Materials. In arXiv (Cornell University). Cornell University. https://doi.org/10.48550/arxiv.2110.11531
Uwaheren, O. A., Abubakar, U. J., Oduola, S. O., & Owoeye, C. A. (2025). Fractional derivatives approach on integro-differential equations using exponential-fitted collocation. FUDMA Journal of Sciences, 9(6), 10–18. https://doi.org/10.33003/fjs-2025-0906-3703
V, N. (2025). A Finite Volume Framework for the Time-Fractional Diffusion Equation Using the Caputo L1 Scheme. Panamerican Mathematical Journal., 35, 1869–1881. https://doi.org/10.52783/pmj.v35.i4s.6719
Yang, S., Chen, H., & Wang, F. (2026). An Expanded Mixed Finite Element Method for Fractional Dispersion Equations with Variable Coefficient. Fractal and Fractional, 10(2), 90. https://doi.org/10.3390/fractalfract10020090
Yaseen, M., Abbas, M., & Ahmad, B. (2020). Numerical simulation of the nonlinear generalized time‐fractional Klein–Gordon equation using cubic trigonometric B‐spline functions. Mathematical Methods in the Applied Sciences, 44(1), 901–916. https://doi.org/10.1002/mma.6798
Yaseen, M., Abbas, M., & Riaz, M. B. (2021). A collocation method based on cubic trigonometric B-splines for the numerical simulation of the time-fractional diffusion equation. Advances in Difference Equations, 2021(1). https://doi.org/10.1186/s13662-021-03360-6
Yaseen, M., Ashraf, I., Khan, A., & Abdeljawad, T. (2025). Advanced numerical treatment of modified Burger’s equations using method of lines and cubic B-splines. Results in Control and Optimization, 19, 100561. https://doi.org/10.1016/j.rico.2025.100561
Zambrano-Serrano, E., Platas-Garza, M. Á., Loya-Cabrera, A. E., Cedillo-Garza, G. E., & Posadas–Castillo, C. (2021). Comportamiento de orden fraccionario en la respuesta de un circuito RC mediante derivada de núcleo singular. Ingenierias, 24(91), 22–32. https://doi.org/10.29105/ingenierias24.91-19
Zhou, H., & Tian, W. (2022). Two Time-Stepping Schemes for Sub-Diffusion Equations with Singular Source Terms. arXiv (Cornell University), 92(2). https://doi.org/10.1007/s10915-022-01914-8
Downloads
Published
Issue
Section
Categories
License
Copyright (c) 2026 Audu Abdulmalik Onubedo, Nasiru Mohammed, Idris Babaji Muhammad

This work is licensed under a Creative Commons Attribution 4.0 International License.